To our knowledge, we report the first case of sarcoid-like granulomatous reaction induced by nivolumab, a fully human IgG4 anti-programmed death 1 (PD-1) immune checkpoint inhibitor antibody. A 57-year-old man was treated with nivolumab 3 mg/kg for 2 weeks for a desmoplastic melanoma stage III American Joint Commission on Cancer, with no BRAF, NRAS, and cKit mutations. At 10 months, although melanoma complete response was achieved, he developed sarcoid-like granulomatous reaction in the mediastinal lymph node and skin, which resumed after nivolumab arrest. Melanoma did not relapse after 12 months of follow-up. Considering the recently demonstrated role of activated PD-1/PDL-1 axis in sarcoidosis, granulomatous reaction in the patient seems to be a paradoxical reaction, but similar observations have been reported with ipilimumab, another immune checkpoint inhibitor. Sarcoid-like granulomatous reaction during immunotherapy treatment could be a manifestation of cell-mediated immunity induced by these drugs. Impact of granulomatous reaction induced by immune checkpoint inhibitor on melanoma progression is not known and requires further study. Melanoma patients treated by immunotherapy (anti-cytotoxic T-lymphocyte-associated protein-4/anti-PD-1) should be considered for developing sarcoid-like granulomatous reaction that must not be confused with tumor progression.
Keywords: PD-1; granulomatosis; melanoma; nivolumab.
Copyright © 2016 American College of Chest Physicians. Published by Elsevier Inc. All rights reserved.